Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 157, NWS Louisville, KY

October 24, 2001Ohio County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Oct 24, 2001, 5:29 PM CDT for Ohio County, Kentucky. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 5:29 PM CDT (22:29 UTC)
Expired
Oct 24, 2001, 6:00 PM CDT
In force
31 min
Issued by
NWS Louisville, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ohio County, KY

What was reported inside it

TimeReportWhereRemark
Oct 24, 5:30 PM CDTThunderstorm Wind 50 ECountywide, KYTwelve large trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

989 
WUUS53 KLMK 242230
SVRSDF
KYC183-242300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
529 PM CDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OHIO COUNTY IN NORTHWEST KENTUCKY

* UNTIL 600 PM CDT

* AT 524 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED 15 MILES WEST OF
  CENTERTOWN...OR ABOUT 56 MILES NORTHWEST OF BOWLING GREEN...MOVING
  EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CENTERTOWN... AROUND 540 PM CDT
  HARTFORD...BEAVER DAM...MCHENRY AROUND 545 PM CDT
  DUNDEE AROUND 550 PM CDT
  ROSINE...OLATON...BAIZETOWN AROUND 555 PM CDT


IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER. STAY AWAY
FROM CREEKS...OTHER FLOOD-PRONE AREAS...AND ANY DOWNED POWER LINES.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE LARGE HAIL...DAMAGING
WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3754 8733 3736 8731 3733 8673 3765 8666

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:33 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Oct 24, 2:33 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION... CORRECTION..
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT WED OCT 24 2001

CONCERN FOR THIS FORECAST PACKAGE CONTINUES TO BE TIMING OF COLD
FRONT AND POTENTIAL FOR SEVERE WEATHER.

AT 18Z THE COLD FRONT EXTENDED FROM EXTREME NORTHEAST ILLINOIS TO
JUST EAST OF ST LOUIS. ON ITS CURRENT TRACK THE FRONT WILL MOVE
ACROSS LOUISVILLE AND BOWLING GREEN AROUND 00Z AND LEXINGTON AROUND
02Z.

A SOLID LINE OF STORMS HAD DEVELOPED ALONG THE FRONT WITH NUMEROUS
REPORTS OF SEVERE WEATHER. 18Z 0-3KM SR HELICITY VALUES IN THE
VICINITY OF THE FRONT WERE AROUND 300 SO THE POTENTIAL REMAINS GOOD
FOR TORNADO DEVELOPMENT...ESPECIALLY ACROSS OUR NORTHERN CFA. LLJ OF
50 KTS WILL ALSO PRODUCE STRONG GUSTY WINDS ALONG THE FRONT. WE WILL
KEEP A HIGH POP IN THE FORECAST THROUGH MIDNIGHT WITH THE MENTION OF
STRONG STORMS.

PRECIPITATION WILL END QUICKLY AS DRY COLD AIR ADVECTS INTO THE
REGION ON A STRONG NORTHWEST FLOW. TEMPERATURES WILL DROP RAPIDLY
WITH READINGS IN THE 40S BY MORNING. COLD AIR CU WILL DEVELOP IN THE
NORTHWEST FLOW THURSDAY BUT TEMPERATURES WILL WARM INTO THE UPPER
50S. ADDITIONAL ENERGY WILL DIG INTO THE TROF ON FRIDAY AND BRING
THE COLDEST AIR INTO THE REGION OVER THE WEEKEND WITH TEMPERATURES
SUNDAY MORNING IN THE 20S. PREVIOUSLY MENTIONED LIGHT RAIN OR SNOW
ON SATURDAY LOOKS TO REMAIN NORTH AND EAST OF THE CFA SO WE WILL
KEEP THE CFA DRY OVER THE WEEKEND.

THE FIRST HALF OF NEXT WEEK LOOKS DRY WITH A GRADUAL WARMING TREND.

.SDF...TORNADO WATCH 797 IN EFFECT FOR SOUTHERN INDIANA THROUGH 7 PM
EST.

JA

In the hours before

Special weather statement, Oct 24, 4:00 PM CDT, 1 hour 29 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-250400-

CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 PM EDT WED OCT 24 2001

...WIDESPREAD SEVERE WEATHER EVENT EXPECTED FROM LATE THIS AFTERNOON
UNTIL ABOUT MIDNIGHT WITH TORNADOES POSSIBLE...

THE STORM PREDICTION CENTER HAS INDICATED THAT A HIGH RISK OF SEVERE
THUNDERSTORMS EXISTS OVER ALL OF SOUTH CENTRAL INDIANA...AND MUCH OF
CENTRAL KENTUCKY...WITH A MODERATE RISK OVER SOUTHERN KENTUCKY.  THE
RISK OF SEVERE STORMS SHOULD LAST UNTIL AROUND MIDNIGHT.

THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION.

A POWERFUL LINE OF THUNDERSTORMS...FROM NORTHERN INDIANA TO NORTHEAST
ARKANSAS...WILL SWEEP EAST THROUGH ALL OF SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY...THROUGH ABOUT MIDNIGHT. THE GREATEST THREAT OF
TORNADOES APPEARS TO BE OVER SOUTH CENTRAL INDIANA AND THAT PART OF
NORTH CENTRAL KENTUCKY NEAR THE OHIO RIVER...THROUGH MID EVENING.

IN ADDITION...WIDESPREAD WIND DAMAGE IS EXPECTED WITH 60 TO 80 MPH
THUNDERSTORM WINDS COMMON...WITH ISOLATED HIGHER GUSTS POSSIBLE.
LARGE HAIL MAY ALSO OCCUR.

EVERYONE SHOULD HAVE A PLAN TO SURVIVE A TORNADO...WHETHER YOU ARE
IN YOUR HOME...AT WORK OR SCHOOL...IN A MOTOR VEHICLE...OR AT A
STORE OR MALL.  AT HOME...WORK OR SCHOOL...MOVE TO A PRE-DESIGNATED
SHELTER...SUCH AS THE INTERIOR PART OF A BASEMENT. YOUR SHELTER
SHOULD INCLUDE A NOAA WEATHER RADIO WITH A WARNING ALARM TONE AND
BATTERY BACK-UP. IF A SPECIFIC SHELTER DOES NOT EXIST...GO TO AN
INTERIOR HALLWAY OR SMALL ROOM ON THE BUILDINGS LOWEST LEVEL.

PEOPLE IN MOBILE HOMES AND AUTOMOBILES ARE QUITE VULNERABLE TO HIGH
WINDS AND EVEN MOBILE HOMES THAT ARE TIED DOWN CANNOT WITHSTAND THE
FORCE OF TORNADIC WINDS. IF YOU LIVE IN A MOBILE HOME COMMUNITY...
...MAKE ARRANGEMENTS TO STAY WITH FRIENDS OR FAMILY WHO HAVE
BASEMENTS. PUT YOUR PLAN IN ACTION WHEN A TORNADO WATCH IS ISSUED.

LEAVE YOUR MOTOR VEHICLE FOR SAFE SHELTER IF POSSIBLE. DO NOT SEARCH
OUT A HIGHWAY OVERPASS. IT IS A COLLECTION AREA FOR TORNADIC DEBRIS
AS WELL AS A WIND TUNNEL. TORNADO WINDS SQUEEZING UNDER THE OVERPASS
SPEED UP BY AS MUCH AS 25 PERCENT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION...RADIO
STATIONS...OR THE INTERNET FOR FURTHER UPDATES ON THIS POTENTIALLY
HAZARDOUS WEATHER SITUATION.

STUREY

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 5:28 PM CDTSevere Thunderstorm WarningLMKHancock32 min
Oct 24, 5:50 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Meade40 min
Oct 24, 6:00 PM CDTSevere Thunderstorm WarningLMKOhio30 min
Oct 24, 6:12 PM CDTSevere Thunderstorm WarningLMKButler, Grayson33 min
Oct 24, 6:25 PM CDTSevere Thunderstorm WarningLMKLogan50 min
Oct 24, 6:26 PM CDTTornado WarningLMKJefferson34 min
Oct 24, 6:29 PM CDTSevere Thunderstorm WarningLMKBullitt, Hardin46 min
Oct 24, 6:36 PM CDTSevere Thunderstorm WarningLMKOldham, Trimble34 min
Oct 24, 6:49 PM CDTSevere Thunderstorm WarningLMKEdmonson, Warren46 min
Oct 24, 6:51 PM CDTSevere Thunderstorm WarningLMKLarue, Nelson, Spencer44 min
Oct 24, 6:51 PM CDTSevere Thunderstorm WarningLMKHenry, Shelby44 min
Oct 24, 6:59 PM CDTSevere Thunderstorm WarningLMKGrayson, Hart46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.